Nebraska, 2013

Flooding in Nebraska, September 23 to 30, 2013

September 23 to 30, 2013 · NWS GID · 5 events in 5 counties and zones

During the second week of September, an upper-level low pressure system formed and became cut off from the mean flow over the Intermountain West. This low slowly migrated from near Las Vegas north to Idaho.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
$1.0 million
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

During the second week of September, an upper-level low pressure system formed and became cut off from the mean flow over the Intermountain West. This low slowly migrated from near Las Vegas north to Idaho. Subtropical high pressure remained stationary over the Southern Plains. This configuration channeled a stream of anomalously high moisture into the Rockies. With surface high pressure essentially stationary over the Northern Plains, several days of easterly upslope flow into the Colorado Rockies resulted in tremendous rainfall and catastrophic flash flooding in and around Boulder, Colorado. The highest amounts occurred on September 11th, 12th and 13th. Widespread multi-day rainfall totals were 7 to as high as 17 inches. In the city of Boulder, all rainfall records were broken for the month of September, for any calendar month and for any year. Northeastern Colorado is the headwaters of the South Platte River. This tremendous volume of water began its journey down the South Platte River, reaching the confluence with the North Platte on Friday, September 20th.

By Saturday the 21st, water reached western Dawson county. River levels rose rapidly and dramatically at Gothenburg and points downstream. Year-to-date precipitation over the North and South Platte River Basins was roughly five inches below normal. So, over much of South Central Nebraska, Platte River levels were below normal. The water reached Cozad Saturday night and in the following 24 hours, the water level increased from one foot to five feet. The peak crest was around 7 ft Tuesday morning the 24th. The story was similar as the water continued to move downstream, reaching Overton and Kearney Monday night and Grand Island Tuesday. In some areas, prior to the arrival of the flood-generated water, the Platte River was down to a narrow trickle a few inches to a couple feet wide. The flood water filled the breadth of the riverbed and its multiple channels, with standing water occurring in some low-lying areas adjacent to the riverbanks.

At all locations along the river, once water levels reached the crest, they were very slow to recede. While the water levels did not remain at the crest long, they took around three days to drop one foot from the crest height. This was partially due to rain that fell over South Central Nebraska. However, this still indicated the significant volume of water generated from the flooding rains far upstream, and it was especially impressive given that it took little more than a single day for the river levels to rise several feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Sep 23, 4:58 AM CST, 6 hours 2 minutes earlier.

Area forecast discussion, Sep 23, 4:58 AM CST, 6 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
558 AM CDT MON SEP 23 2013

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 454 AM CDT MON SEP 23 2013

OVERNIGHT MAP ANALYSIS INDICATES A MID LEVEL SHORTWAVE OVER THE
NORTHEASTERN CONUS...AND ANOTHER MID LEVEL SHORTWAVE OVER THE FOUR
CORNERS REGION. MID TO UPPER LEVEL RIDGING EXISTS OVER THE CENTRAL
CONUS. MID TO UPPER LEVEL JET ENERGY EXTENDS FROM THE WESTERN
CONUS...SOUTHEAST INTO THE FOUR CORNERS REGION...AND THEN NORTHEAST
INTO CENTRAL CANADA. MID TO UPPER LEVEL JET ENERGY OVER OUR AREA
MAXES OUT AT AROUND 75KTS NEAR 200MB PER 00Z SOUNDING DATA FROM KLBF
AND KOAX. WATER VAPOR IMAGERY SHOWS THE AFOREMENTIONED MID LEVEL
SHORTWAVES AND RIDGE OVER THE CONUS. INCREASED VALUES OF MID LEVEL
MOISTURE ARE ALSO NOTED EXTENDING FROM THE CENTRAL HIGH
PLAINS...NORTH/NORTHEAST INTO THE PORTIONS OF THE CENTRAL AND
NORTHERN PLAINS. SOME OF THIS MID LEVEL MOISTURE IS BEGINNING TO
INFILTRATE OUR AREA THUS RESULTING IN HIGH LEVEL CLOUDS. AT THE SURFACE
A RIDGE OF HIGH BAROMETRIC PRESSURE EXISTS FROM THE GREAT LAKES
REGION INTO THE OHIO RIVER VALLEY...WITH TROUGHING EXTENDING FROM
NORTH TO SOUTH ACROSS THE CENTRAL HIGH PLAINS. THE LOW LEVEL WIND
FIELD ACROSS OUR AREA REMAINS FROM THE SOUTH/SOUTHEAST AS A RESULT.

GUIDANCE FROM THE NAM...OPERATIONAL GFS...EC...AND SREF-MEAN ALL
SUGGEST THE MID LEVEL SHORTWAVE...CURRENTLY OVER THE SOUTHWESTERN
CONUS...WILL MOVE NORTHEAST ACROSS THE CENTRAL PLAINS IN A NEGATIVE
TILT TODAY INTO TONIGHT. AT THE SURFACE...AN AREA OF LOW BAROMETRIC
PRESSURE IS EXPECTED TO DEVELOP ALONG STATE LINE ACROSS WESTERN
NEBRASKA AND WESTERN KANSAS BY 18Z...BEFORE MOVING EAST ALONG THE
STATE LINE AND EVENTUALLY PUSHING INTO NORTHWESTERN MISSOURI BY 12Z
TUESDAY. THE NEGATIVE TILT OF THE MID LEVEL TROUGH AXIS WILL
CERTAINLY HELP TO ENHANCE DPVA ACROSS THE AREA TODAY...AND WITH
PLENTY OF MID LEVEL THERMAL ADVECTION...IT APPEARS RESULTANT OMEGA
WILL BE SUFFICIENT FOR PRECIPITATION PRODUCTION ACROSS OUR AREA
TODAY. WHERE EXACTLY PRECIPITATION WILL BE REALIZED REMAINS SOMEWHAT
QUESTIONABLE HOWEVER...THUS POPS GO NO HIGHER THAN THE "CHANCE"
CATEGORY AT THIS TIME. THAT BEING SAID...BASED ON THE FORECAST
POSITION AND PATH OF THE MID LEVEL TROUGH AXIS...CONFIDENCE IS
HIGHEST THAT NORTHERN PORTIONS OF THE CWA...ROUGHLY HIGHWAY 6 AND
POINTS FARTHER NORTH...STAND THE BEST CHANCE AT OBSERVING
PRECIPITATION. AS A RESULT...HIGHEST THE POPS FOR TODAY...GENERALLY
30-40%...HAVE BEEN RELEGATED TO OUR NORTH. POPS ALSO CONTINUE IN THE
OVERNIGHT HOURS TONIGHT AS THE MID LEVEL TROUGH AXIS CONTINUES
MAKING PROGRESS ACROSS THE AREA. IN ADDITION TO THE MID LEVEL
OMEGA...INCREASING LOW LEVEL THERMAL ADVECTION ALONG THE AXIS OF A
30-40KT 850MB JET STREAK MAY HELP PROVIDE A SOMEWHAT BETTER CHANCE FOR
PRECIPITATION ACROSS OUR NORTHEAST AND AS A RESULT...40-50% POPS
HAVE BEEN PLACED ACROSS OUR NORTHEAST 00-06Z. SOME LINGERING
PRECIPITATION MAY BE POSSIBLE ACROSS OUR NORTHEAST 06-12Z...BUT ANY
SUCH ACTIVITY SHOULD BE SHORT LIVED AS THE MID LEVEL TROUGH AXIS
QUICKLY DEPARTS OUR AREA TO THE EAST/NORTHEAST.

INCREASING MID LEVEL LAPSE RATES WILL CERTAINLY BE NOTED AS THE MID
LEVEL COLD POCKET MOVES OVERHEAD THIS AFTERNOON. THAT BEING
SAID...LOW LEVEL MOISTURE WILL REMAIN LIMITED AS SURFACE DEWPOINTS
STRUGGLE INTO THE LOWER 50S. AS A RESULT...POTENTIAL INSTABILITY OF
100 TO PERHAPS 500J/KG ARE ALL THAT IS EXPECTED THIS AFTERNOON INTO
THIS EVENING. GIVEN THIS...SEVERE WEATHER IS NOT CURRENTLY EXPECTED
WITH AFTERNOON AND EVENING CONVECTION. HOWEVER...THE STRONG LOW TO
MID TROPOSPHERIC WIND FIELD...LIKELY AVERAGING BETWEEN 30KTS AND
40KTS BETWEEN 850MB AND 700MB...COULD PROMOTE A THREAT OF SUB-SEVERE
WIND GUSTS WITHIN SOME OF THE DEEPER CONVECTION. WILL GO AHEAD AND
CONTINUE THE MENTION OF SUB-SEVERE WIND GUSTS IN THE HWO AS A RESULT.

INCREASED CLOUD COVER AND THE CHANCE FOR PRECIPITATION WILL LIKELY
PRESENT COOLER TEMPERATURES TODAY WHEN COMPARED TO SUNDAY. BLENDING
SOME OF THE BETTER-PERFORMING GUIDANCE THROUGH THE PAST FEW DAYS
SUGGESTS AFTERNOON HIGHS IN THE 70S WILL BE REALIZED ACROSS MUCH OF
OUR AREA TODAY AS A RESULT. OVERNIGHT LOWS IN THE 50S...DERIVED
FROM MUCH OF THE SAME GUIDANCE AS THE HIGHS WERE...ARE CURRENTLY
FORECAST ACROSS MUCH OF OUR AREA FOR TONIGHT.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 454 AM CDT MON SEP 23 2013

OVERALL NO MAJOR CHANGES TO THE FORECAST THROUGH THIS
6-DAYS...ALTHOUGH WILL NOTE OFF THE TOP THAT DEWPOINTS AND
RESULTANT RELATIVE HUMIDITY VALUES WERE LOWERED NOTICEABLY FOR
TUESDAY AFTERNOON...AND LOW TEMPS WERE KNOCKED DOWN SEVERAL
DEGREES TUESDAY NIGHT. OTHERWISE...THE ONLY WINDOW OF OPPORTUNITY
FOR SHOWERS/THUNDERSTORMS CONTINUE TO FOCUS BETWEEN THURSDAY NIGHT
AND FRIDAY NIGHT...ALTHOUGH DID INTRODUCE A SLIGHT CHANCE TO A
SMALL SLIVER OF THE FAR EASTERN CWA ON SATURDAY MORNING AS THE
SYSTEM DEPARTS. TEMP-WISE...FAIRLY SEASONABLE READINGS WILL
PREVAIL...WITH DAILY HIGHS MAINLY BETWEEN THE LOW 70S AND LOW
80S...EXCEPT FOR MORE PREVALENT MID 80S ON THURSDAY. OVERNIGHT
LOWS WILL GENERALLY FLUCTUATE BETWEEN THE UPPER 40S-LOW 60S IN
MOST SPOTS.

STARTING OFF WITH THE TUESDAY DAYTIME PERIOD 12Z-00Z/7AM-
7PM...VARIOUS MODELS SUCH AS THE NAM/GFS/ECMWF ARE IN GOOD
AGREEMENT STARTING THE DAY WITH A DEPARTING MID-LEVEL SHORTWAVE
TROUGH CENTERED DIRECTLY OVER THE NEB/IA BORDER...WITH THIS TROUGH
AXIS THEN EXTENDING FROM EASTERN IA-SOUTHERN IL BY EARLY TUESDAY
EVENING. IN ITS WAKE...A SHORTWAVE RIDGE AXIS AND ASSOCIATED
HEIGHT RISES WILL GRADUALLY SPREAD EASTWARD OVER THE CENTRAL
PLAINS AS THE DAY GOES ON. AT THE SURFACE...THE MORNING WILL START
WITH THE LOCAL AREA ON THE BACKSIDE OF A WEAKENING 1009 MILLIBAR
LOW CENTERED IN FAR SOUTHEAST NEB/NORTHEAST KS...WITH
NORTHWESTERLY BREEZES ESTABLISHED ACROSS THE ENTIRE CWA. STARTING
OUT WITH PRECIP CHANCES...HAVE OPTED TO LEAVE THE MORNING HOURS
VOID OF ANY RAIN MENTION AT THIS TIME...BUT IT COULD BE A VERY
CLOSE CALL ESPECIALLY IN THE FAR NORTHEAST CWA AROUND NANCE/POLK
COUNTY...WITH A FEW MODELS SUCH AS THE ECMWF QPF FIELD AND THE 00Z
4KM WRF-NMM SUGGESTING THAT A FEW SPRINKLES/LIGHT SHOWERS COULD
STILL BE FLIRTING WITH THESE AREAS AFTER DAYBREAK IN THE WRAP-
AROUND CLOUD SHIELD ON THE BACK EDGE OF THE DEPARTING TROUGH.
HOWEVER...OTHER MODELS SUCH AS THE NAM/GFS DOWNPLAY ANY DAYTIME
LINGERING RAIN...SO WITH THIS STILL BEING 24+ HOURS OUT OPTED TO
STAY THE COURSE FOR NOW...BUT WHILE ADVERTISING SILENT 10 POPS IN
SEVERAL NORTHEAST COUNTIES IN THE MORNING. OTHERWISE...THE
MAJORITY OF THE CWA SHOULD SEE PLENTY OF SUNSHINE TUESDAY.
HOWEVER...WITH DECENT LOW LEVEL MIXING AND A LINGERING 30+ KT
NORTHERLY LOW LEVEL JET EVIDENT AT 850MB DURING THE MORNING...IT
WILL BE A BIT BREEZY FROM THE NORTHWEST AT THE SURFACE...ESPECIALLY
CENTRAL/EAST...AND SPEEDS WERE INCREASED ABOUT 5 MPH FROM PREVIOUS
FCST...WITH SUSTAINED VALUES AVERAGING 15-20 MPH/GUSTS AROUND 25
MPH...BUT SPEEDS GRADUALLY DIMINISHING FROM WEST-EAST DURING THE
AFTERNOON AS SURFACE HIGH PRESSURE BUILDS IN. WITH NAM FORECAST
SOUNDINGS SHOWING AFTERNOON MIXING UP TO AROUND 800MB AND FAIRLY
DRY AIR IN THE LOWEST SEVERAL THOUSAND FEET...SEE LITTLE REASON TO
BELIEVE WHY DEWPOINTS WON/T DROP WITH TIME...AND IN FACT LOWERED
VALUES 5-8 DEGREES FROM PREVIOUS IN MOST AREAS DURING THE
AFTERNOON...RANGING FROM ONLY UPPER 30S WEST TO UPPER 40S EAST.
THIS NOW BRINGS MINIMUM AFTERNOON RELATIVE HUMIDITY VALUES DOWN TO
AROUND 25 PERCENT IN SEVERAL SOUTHWESTERN COUNTIES...BUT
FORTUNATELY WIND SPEEDS SHOULD ALSO BE DIMINISHING IN THESE SAME
AREAS AT THE SAME TIME...THUS PRECLUDING NEAR-CRITICAL FIRE
DANGER. AS FOR HIGH TEMPS...NUDGED DOWN 1-2 DEGREES PER LATEST
GUIDANCE BLEND...AIMING FOR A FAIRLY UNIFORM FIELD FROM MID 70S
NORTH TO UPPER 70S SOUTH.

TUESDAY NIGHT...LOOKS QUIET AND COOL...AND IN MANY WAYS RESEMBLES
LAST FRIDAY NIGHT AS SHORTWAVE RIDGING PREVAILS ALOFT...WHILE AT
THE SURFACE A RIDGE AXIS GRADUALLY PASSES EASTWARD THROUGH THE
AREA...PROVIDING A PERIOD OF VERY LIGHT/NEAR-CALM BREEZES BEFORE
GRADUALLY BECOMING LIGHT SOUTHERLY BY SUNRISE WEDNESDAY. GIVEN
THIS SETUP...AND INCORPORATING TRENDS FROM LATEST MET/MAV
GUIDANCE...LOWERED LOWS BY A SOLID 3-5 DEGREES FROM PREVIOUS FCST IN
MOST AREAS...NOW CALLING FOR A MUCH GREATER COVERAGE OF MID-UPPER
40S MAINLY IN BOTH WESTERN/FAR EASTERN ZONES...WITH LOW 50S FROM
GRAND ISLAND/HASTINGS SOUTHWARD INTO MOST OF KS ZONES.

WEDNESDAY THROUGH THURSDAY...HIGH CONFIDENCE CONTINUES IN A DRY
FORECAST...ALTHOUGH BOTH OF THESE DAYS ARE SHAPING UP TO BE RATHER
BREEZY/WINDY OUT OF THE SOUTH-SOUTHEAST. OVER THE COURSE OF THESE
TWO DAYS...THE AFOREMENTIONED SHORTWAVE RIDGING WILL QUICKLY GIVE
WAY TO BROAD SOUTHWESTERLY MID/UPPER LEVEL FLOW...AS A
BROAD...SLIGHTLY POSITIVELY TILTED LONGWAVE TROUGH SLOWLY LUMBERS
ACROSS THE WESTERN CONUS. IN RESPONSE TO THIS SLOWLY APPROACHING
ENERGY ALOFT...SURFACE PRESSURE FALLS CENTERED OVER THE CENTRAL
HIGH PLAINS WILL GET GOING. SUSTAINED WIND SPEEDS WERE RAISED A
BIT FOR WEDNESDAY...GENERALLY RANGING 20-25 MPH...WITH THURSDAY
CURRENTLY CALLING FOR 15-20 MPH ALTHOUGH THIS MAY NOT BE QUITE
HIGH ENOUGH YET. A GRADUAL WARMING TREND IS IN STORE...AND MADE
LITTLE CHANGE TO HIGH TEMPS...WITH GENERALLY NEAR 80 MOST AREAS ON
WED AND MID 80S MOST AREAS ON THURSDAY.

THURS NIGHT THROUGH SATURDAY...RAIN CHANCES RETURN TO THE
FORECAST...ALTHOUGH OF COURSE UNCERTAINTY REMAINS HIGH IN THE
DETAILS AT THIS TIME RANGE. FOR NOW WILL RUN WITH ONLY 20-30 POPS
THURS NIGHT-FRI DAYTIME...AND THEN 30-50 POPS ON FRIDAY NIGHT...HIGHEST
IN THE SOUTHEAST...AND THEN INTRODUCE A SMALL SLIVER OF 20 POPS
SAT MORNING EAST IN THE EXTREME EASTERN NEB ZONES. ON THE LARGE
SCALE ALOFT...THE AFOREMENTIONED EXPANSIVE TROUGH AXIS TO THE WEST
GRADUALLY LIFTS EAST-NORTHEAST ACROSS THE CENTRAL PLAINS...PLACING
THE LOCAL AREA WITHIN THE ENTRANCE REGION OF A 100+KT
SOUTHWESTERLY UPPER LEVEL JET STREAK AND AN ASSOCIATED ZONE OF
DEEP MID LEVEL CONVERGENCE ESPECIALLY BY FRIDAY NIGHT WHEN POPS
ARE HIGHEST. DESPITE INCREASING DYNAMICS...EARLY INDICATIONS FROM
GFS/ECMWF CAPE FIELDS SUGGEST THAN INSTABILITY REMAINS UNDER 500
J/KG GIVEN FAIRLY SCANT MOISTURE RETURN...AND THUS NOT EXPECTING
MUCH OF ANY SEVERE WEATHER THREAT AT THIS TIME...ALTHOUGH SUPPOSE
SOME SMALL HAIL/GUSTY WINDS ARE NOT OUT OF THE QUESTION. THE MAIN
SURFACE COLD FRONT WILL SLICE INTO THE CWA ON FRIDAY...AND FOR NOW
WILL AIM A TRICKY HIGH TEMP GRADIENT FROM UPPER 60S FAR NORTHWEST
TO LOW 80S FAR SOUTHEAST. IN THE WAKE OF THE DEPARTING
SYSTEM...THEN HAVE SATURDAY HIGHS ONLY LOW 70S MOST AREAS IN THE
PRESENCE OF GRADUALLY DIMINISHING NORTH WINDS.

SUNDAY...LOOKS LIKE DRY NORTHWESTERLY FLOW CONTINUES ALOFT WITH
RATHER HIGH CONFIDENCE OF DRY WEATHER...AS HIGHS REBOUND INTO THE
MID-UPPER 70S.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 558 AM CDT MON SEP 23 2013

VFR CONDITIONS FORECAST THROUGH THE NEXT 24 HOURS.

THE SURFACE WIND WILL REMAIN FROM THE SOUTH/SOUTHEAST THROUGH MUCH
OF THE TAF PERIOD...BUT BECOME LIGHT AND VARIABLE STARTING AROUND
00Z AND EVENTUALLY NORTHWESTERLY BY 05Z. THE SURFACE WIND WILL
ALSO REMAIN SUSTAINED GENERALLY IN THE 15-19KT RANGE THROUGH
00Z...WITH GUSTS NEAR 28KTS POSSIBLE 13-00Z. ALTHOUGH THE SURFACE
WIND IS ALREADY FAIRLY STRONG THIS MORNING...THE PRESENCE OF A
~45KT LOW LEVEL JET STREAK IS HELPING PROMOTE LOW LEVEL WIND SHEAR
AT GRI. THIS LOW LEVEL WIND SHEAR SHOULD DECREASE IN INTENSITY
POST-SUNRISE AS THE SURFACE WIND INCREASES...BUT GIVEN THE CURRENT
CONDITIONS...WENT AHEAD WITH LOW LEVEL WIND SHEAR IN THE TAF
TROUGH 13Z. THE CLOUDS WILL BE ON THE INCREASE OVER GRI
TODAY...WITH A BROKEN DECK EXPECTED DURING MUCH OF THE TAF PERIOD.
THERE ARE SUGGESTIONS FROM SOME GUIDANCE THAT AN MVFR CEILING WILL
BE REALIZED AT GRI BETWEEN 00Z AND 09Z THIS EVENING. THAT BEING
SAID...CONFIDENCE OF SUCH CONDITIONS BEING REALIZED AT GRI IS NOT
HIGH ENOUGH FOR INTRODUCTION INTO THE TAF...BUT DID GO WITH
MINIMUM VFR CONDITIONS STARTING 02Z. THE FORECAST CALLS FOR
GENERALLY LOW CHANCES OF SHOWER AND THUNDERSTORM ACTIVITY AT GRI
THROUGH MUCH OF THE TAF PERIOD...BUT THE HIGHEST CONFIDENCE OF
SUCH ACTIVITY BEING REALIZED AT GRI EXISTS 02-05Z THIS EVENING AND
AS A RESULT...VCTS CONTINUES IN THE TAF 02-05Z. VISIBILITY
RESTRICTION IS NOT FORECAST AT GRI THROUGH THE NEXT 24 HOURS.

&&

.HYDROLOGY...
ISSUED AT 454 AM CDT MON SEP 23 2013

AS OF EARLY THIS MORNING...THE PLATTE RIVER NEAR COZAD CONTINUES A
STEADY RISE AND IS ABOUT ONE FOOT BELOW A FLOOD STAGE OF 6.5 FEET.
THE WATER RISE NEAR COZAD IS NOT OCCURRING AT THE SAME RATE AS WHAT WAS
OBSERVED AT BRADY AND NORTH PLATTE THE PAST COUPLE DAYS...BUT THIS
IS LIKELY A RESULT OF SOME WATER FLOWING THROUGH THE SOUTH CHANNEL
OF THE PLATTE RIVER NEAR COZAD INSTEAD OF AT THE GAUGE SITE LOCATED
ALONG THE NORTH CHANNEL. CURRENT GUIDANCE FROM RFC FORECASTS SUGGEST
THE RATE OF RISING WATER LEVEL WILL INCREASE LATER THIS
MORNING...THUS ALLOWING FOR MINOR FLOODING ALONG THE PLATTE RIVER
NEAR COZAD AFTER 12Z BUT BEFORE 18Z TODAY. IT IS WORTH NOTING THAT
AT THE CURRENT RATE OF RISING WATER LEVEL...IF MAINTAINED...FLOOD
STAGE WILL NOT BE REACHED ALONG THE PLATTE RIVER NEAR COZAD UNTIL
AROUND SUNRISE TUESDAY. SO...THE INCREASING RATE OF RISING WATER
LEVEL WILL HAVE TO BE REALIZED WITHIN THE NEXT 4-5 HOURS...OR FUTURE
FORECASTS WILL LIKELY DELAY THE ONSET OF FLOODING NEAR COZAD.

THE SURGE OF WATER WILL CONTINUE WORKING DOWNSTREAM AND IS CURRENTLY
EXPECTED TO IMPACT THE PLATTE RIVER NEAR KEARNEY BEGINNING TUESDAY.
FLOOD STAGE...WHICH IS 6.0 FEET...IS CURRENTLY FORECAST TO BE MET
TUESDAY EVENING...WITH THE RIVER CRESTING AT AROUND 7 FEET DURING THE
DAY WEDNESDAY.

AS FOR THE PLATTE RIVER NEAR GRAND ISLAND...THE CURRENT FORECAST CALLS
FOR A RAPID RISE IN WATER LEVEL BEGINNING DURING THE DAY WEDNESDAY.
THE RIVER IS THEN EXPECTED TO CREST RIGHT AROUND 6.5 FEET LATE
WEDNESDAY NIGHT.

FLOOD WARNINGS REMAIN IN EFFECT FOR THE PLATTE RIVER ACROSS PORTIONS
OF DAWSON COUNTY...BUFFALO COUNTY...NORTHWESTERN PHELPS
COUNTY...NORTHERN KEARNEY COUNTY...AND SOUTHWESTERN HALL COUNTY.
OBVIOUSLY...FORECAST UNCERTAINTY GROWS AS ONE MOVES DOWNSTREAM AND
AS A RESULT...WE WILL NEED TO SEE HOW THE PLATTE RIVER NEAR COZAD
AND KEARNEY BEHAVES BEFORE MAKING A HIGHER CONFIDENCE FORECAST FOR
THE PLATTE RIVER NEAR GRAND ISLAND. AS A RESULT...FLOOD WARNINGS ARE
NOT IN EFFECT FOR THE PLATTE RIVER FROM ROUGHLY GRAND ISLAND
EASTWARD...BUT WATER LEVEL TRENDS ALONG THE PLATTE RIVER ALL THROUGH
SOUTH CENTRAL NEBRASKA WILL NEED TO BE CONTINUALLY MONITORED THROUGH
THE NEXT SEVERAL DAYS.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...BRYANT
LONG TERM...PFANNKUCH
AVIATION...BRYANT
HYDROLOGY...BRYANT
Hazardous weather outlook, Sep 23, 3:04 AM CST, 7 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
404 AM CDT MON SEP 23 2013

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
241200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
404 AM CDT MON SEP 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA
TODAY AND TONIGHT. SEVERE WEATHER IS NOT CURRENTLY EXPECTED...BUT
A FEW OF THE STRONGER STORMS COULD PRODUCE BRIEF WIND GUSTS TO
AROUND 45 MPH.

RISING WATER LEVELS WILL CONTINUE TO BE OBSERVED ALONG THE PLATTE
RIVER TODAY THROUGH PORTIONS OF DAWSON COUNTY...FAR SOUTHWESTERN
BUFFALO COUNTY...AND EXTREME NORTHERN PHELPS COUNTY. FLOOD
WARNINGS REMAIN IN EFFECT FOR LOCATIONS ALONG THE PLATTE RIVER AS
A RESULT. PLEASE REFER TO THE LATEST FLOOD WARNING PRODUCTS FOR
ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

RISING WATER LEVELS WILL CONTINUE TO BE OBSERVED ALONG THE PLATTE
RIVER ACROSS SOUTH CENTRAL NEBRASKA THIS WEEK. PORTIONS OF THE
PLATTE RIVER...PRIMARILY WEST OF HIGHWAY 281...WILL LIKELY OBSERVE
MINOR FLOODING AND AS A RESULT...FLOOD WARNINGS ARE IN EFFECT FOR
LOCATIONS ALONG THE PLATTE RIVER FROM SOUTHWESTERN HALL COUNTY
WESTWARD. PLEASE REFER TO THE LATEST FLOOD WARNING PRODUCTS FOR
ADDITIONAL INFORMATION.

BETWEEN THURSDAY NIGHT AND SATURDAY MORNING...CHANCES FOR ISOLATED
TO SCATTERED THUNDERSTORMS RETURN TO THE FORECAST...WITH THE
OVERALL GREATEST COVERAGE CURRENTLY FAVORING FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

BRYANT/PFANNKUCH

In the hours before

Local storm report, Sep 23, 8:18 AM CST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
918 AM CDT MON SEP 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0917 AM     FLOOD            1 S GOTHENBURG          40.91N 100.16W
09/23/2013                   DAWSON             NE   PUBLIC

            THE KOA CAMPGROUND ALONG THE RIVER SOUTH OF GOTHENBURG IS
            NOW COMPLETELY COVERED WITH FLOOD WATER. MOST CAMPSITES
            AND EVEN THE DRIVEWAY INTO THE CAMPGROUND ARE COVERED.
            WATER HAS ALSO BEEN NOTED ALONG THE MEDIAN OF THE
            INTERSTATE NEAR GOTHENBURG.

&&

SALTZMAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Dawson

When
September 23, 11:00 AM CST to September 30, 6:00 AM CST
Where
Dawson County, 4.01 mi WNW of Gothenburg to 6.49 mi WSW of Gothenburg
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$1.0 million
Reported by
River/Stream Gage
Coordinates
40.944, -100.225

Flood, Phelps

When
September 24, 2:00 PM CST to September 30, 11:59 PM CST
Where
Phelps County, 10.72 mi N of Bertrand to 14.26 mi N of Bertrand
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.685, -99.643

Flood, Buffalo

When
September 25, 2:00 AM CST to September 30, 11:59 PM CST
Where
Buffalo County, 3.13 mi SW of Elm Creek to 1.76 mi SW of Elm Creek
Cause
Heavy Rain
Property damage
$10,000
Reported by
River/Stream Gage
Coordinates
40.692, -99.417

Flood, Kearney

When
September 26, 2:00 PM CST to September 30, 11:59 PM CST
Where
Kearney County, 10.82 mi WNW of Newark to 3.26 mi WNW of Newark
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.660, -99.179

Flood, Hall

When
September 27, 5:00 AM CST to September 30, 11:59 PM CST
Where
Hall County, 9.3 mi SW of Wood River to 4.36 mi SW of Wood River
Cause
Heavy Rain
Property damage
$5,000
Reported by
River/Stream Gage
Coordinates
40.722, -98.722

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 477291, 477292, 477296, 477293, 477297.